Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Jackson, KY

May 28, 2004Lee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 28, 2004, 12:02 AM EDT for Lee County, Kentucky. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2004, 12:02 AM EDT (04:02 UTC)
Expired
May 28, 2004, 12:45 AM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:10 AM EDTTSTM WND DMG5 E Beattyville, KYTREE DOWN PARTIALLY BLOCKING HWY 52
May 28, 12:15 AM EDTTSTM WND DMG3 E Beattyville, KYTREE DOWN. MUDSLIDE ON HWY 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 10:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS53 KJKL 280402
SVRJKL
KYC129-280445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1202 AM EDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN KENTUCKY.

* UNTIL 1245 AM EDT.

* AT 1202 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BELLE
  POINT...OR 2 MILES WEST OF BEATTYVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONE AROUND 1210 AM EDT.
  ATHOL AROUND 1215 AM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
EAST CENTRAL KENTUCKY.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3752 8385 3760 8381 3768 8378 3764 8357
          3761 8354 3756 8357 3750 8359 3753 8366
          3749 8378

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:20 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 27, 6:20 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT THU MAY 27 2004

.DISCUSSION...

FINALLY A BREAK IN THE STORMS THIS AFTERNOON...BUT THEY ARE RAGING
TO THE NORTH AND NORTHWEST. AS THE FRONTAL BOUNDARY DROPS OUR WAY
OVERNIGHT...WILL LOOK FOR MORE DEVELOPMENT IN OUR AREA. FAVORABLE
RIGHT ENTRANCE REGION OF UPPER JET WILL ALSO SUPPORT CONVECTION
OVERNIGHT AND FRIDAY MORNING. WITH FAVORABLE SHEAR PARAMETERS...A
LOW LEVEL JET FEEDING IN FROM THE SOUTHWEST...AND SUFFICIENT
INSTABILITY...THERE WILL ONCE AGAIN BE A SEVERE THREAT. ALSO OF
CONCERN IS FLOODING...WITH FFG VALUES RUNNING UNDER AN INCH/HR IN
MANY PLACES...NEED TO CONTINUE A FLOOD WATCH. WILL RUN IT THROUGH
NOON FRIDAY...ALTHOUGH BY THE TIME WE GET TO THE DAY FRIDAY THE
BIGGEST THREAT WOULD SEEM TO BE IN OUR SOUTHERN COUNTIES.

THE FRONT WILL GRADUALLY SINK THROUGH KY ON FRI WITH THE THREAT FOR
PRECIP DIMINISHING FROM NW TO SE DURING THE DAY. ONLY A SLIGHT
CHANCE REMAINS IN OUR COUNTIES NEAR TN BY FRI NIGHT. SKIES SHOULD
BECOME MOSTLY CLEAR FRI NIGHT AS DRIER AIR MOVES IN BEHIND THE
FRONT. WITH LIGHT WINDS AND VERY WET GROUND...HAVE INCLUDED AREAS OF
FOG. SURFACE HIGH PRESSURE TO OUR NORTHEAST IS EXPECTED TO PROVIDE A
MOSTLY SUNNY DAY ON SATURDAY.

THE NEXT SIGNIFICANT CHANCE AT PRECIP/STORMS COMES ON SUNDAY NIGHT
AS A LONG WAVE TROUGH AND ANOTHER COLD FRONT ROLLS EAST...AND
WARM/MOIST AIR SURGES NORTHEAST AHEAD OF THE FRONT.

.PREV DISCUSSION...

1222 PM EDT THU MAY 27 2004

12Z SOUNDINGS SUGGESTED VERY UNSTABLE CONDITIONS FOR THIS
AFTERNOON...WITH CAPE VALUES ABOVE 3000 J/KG AFTER 18Z. ABUNDANT
SURFACE MOISTURE...ALONG WITH INSTABILITY ASSOCIATED WITH BRIEF
CLEARING PERIODS THROUGH LATE MORNING...PROMPTED LEAVING LIKLEY POPS
IN FOR THUNDERSTORMS THIS AFTERNOON. CONSIDERING THAT TODAYS
CONDITIONS ARE VERY SIMILAR TO SAME TIME FRAME YESTERDAY...FURTHER
REINFORCES IDEA OF THUNDERSTORMS THIS AFTERNOON. BEST CHANCE FOR
HEAVY RAIN LOOKS TO BE LATE TONIGHT AS A JET STREAK MOVES ACROSS
SOUTHERN INDIANA...PUTTING CENTRAL AND EASTERN KENTUCKY IN THE RIGHT
ENTRANCE ENTRANCE REGION OF JET...SUGGESTING STRONGEST VERTICAL
MOTION WILL BE OCCURRING SOMETIME AFTER 6Z FRIDAY. STRONG LLJ WILL
PROVIDE AMPLE MOISTURE TO FEED STORMS ONCE THEY FORM. SOUNDINGS
BECOME VERY MOIST THROUGHOUT ENTIRE ATMOSPHERE LATER TONIGHT BASED
ON LATEST SOUNDINGS. THIS ALONG WITH ABSENCE OF ANY SIGNIFICANT
CAPPING...SUGGEST LIKLIEHOOD FOR OCCURRENCE OF
WIDESPREAD...PRECIPITATION EFFICIENT STORMS OVERNIGHT TONIGHT. NO
CHANGES WERE MADE OUTSIDE OF THE FIRST PERIOD OF FORECAST.

630 AM EDT WED MAY 26 2004

09Z SFC ANALYSIS LOOKS SIMILAR TO LAST NIGHT/S WITH THE WAVY
SYNOPTIC FRONT RUNNING THROUGH THE OHIO VALLEY JUST NORTH OF THE
OHIO RIVER. THIS IS WASHED OUT SOMEWHAT BY THE CONVECTION OVERNIGHT
AND THE MESO HIGH ASSOCIATED WITH THE COLD POOL. ON SATELLITE...THE
CLOUD TOPS HAVE WARMED...TEMPORARILY...THROUGH THE AREA WITH THE
EARLIER STORMS RUNNING EAST OF THE STATE AND WEAKENING. ON RADAR
ADDITIONAL CONVECTION...THOUGH MOSTLY JUST LIGHT SHOWERS...CONTINUES
THROUGH NORTHEAST KENTUCKY. ANOTHER SMALL CLUSTER OF STRONG TO
SEVERE STORMS IS TRACKING THROUGH SOUTHERN INDIANA AND COULD AFFECT
EAST KENTUCKY EARLY THIS MORNING.

THE MODELS ARE IN DECENT ENOUGH AGREEMENT WITH THE LONGWAVE PATTERN
OF FAST FLOW CHANNELLING THROUGH THE OHIO VALLEY BETWEEN A DEEP
HUDSON BAY LOW AND A RIDGE OVER THE GULF OF MEXICO. THE BIGGEST
DIFFERENCES IN THE MODELS PERTAIN TO THE HANDLING OF A SHORTWAVE
TRACKING THROUGH THE SOUTHERN PLAINS TO THE TENNESSEE VALLEY FRIDAY
AND FRIDAY NIGHT. THE GFS IS MUCH QUICKER AND WEAKER WITH THIS
FEATURE THAN THE ETA...WILL GO WITH A BLEND OF THE TWO HERE. BY THE
WEEKEND...THOUGH...RIDGING WILL BUILD INTO THE UPPER MIDWEST AND
ENTER THE OHIO VALLEY IN RESPONSE TO A DEEP TROUGH MOVING THROUGH
SOUTHWESTERN CANADA. THIS TROUGH WILL MOVE CLOSE ENOUGH TO AFFECT
KENTUCKY FOR MEMORIAL DAY RETURNING US TO FAST FLOW AT THE BASE OF
AN IMPRESSIVE TROUGH...FOR MIDWEEK.

SENSIBLE WEATHER WILL FEATURE ONE MORE FULL DAY OF ACTIVE WEATHER AS
THE FRONT LINGERS NEARBY WITH PLENTY OF MOISTURE POOLING THROUGH THE
AREA. WEAK SHORTWAVES WILL MOVE THROUGH EVERY SO OFTEN WITH STRONG
JET STREAKS ACCOMPANYING THESE PROVIDING PLENTY OF UPPER LEVEL
DIVERGENCE. MOST OF EAST KENTUCKY HAS RECEIVED A SIGNIFICANT AMOUNT
OF RAINFALL OVER THE PAST 24 HOURS THAT HAVE LEFT THE GROUND QUITE
SATURATED. ACCORDINGLY...AS NEW STORM CLUSTERS DEVELOP AND MOVE
THROUGH FLASH FLOODING WILL BE A DEFINITE THREAT...VALIDATING THE
FLOOD WATCH IN EFFECT THROUGH 8 PM EDT. AGAIN DAMAGING WIND GUSTS
WILL BE THE MAIN SEVERE WEATHER THREAT DUE TO THE WIND PROFILE...
EXPECTED COLD POOLS PUSHING THE STORMS AND HIGH WET BULB ZERO
VALUES. ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL. FOR TONIGHT
...EXPECT ANOTHER ROUND OF ORGANIZED STORMS...AFFECTING MAINLY
SOUTHEAST KENTUCKY AS THE JET STREAK MOVES BY ALOFT. THIS FRONT WILL
SLOWLY SINK SOUTH DURING THE DAY FRIDAY...ALLOWING US TO FINALLY
FORECAST A DRY PERIOD FROM FRIDAY NIGHT INTO SUNDAY MORNING. THIS
FRONT THEN DRIFTS BACK NORTH TO START THE NEW WORK WEEK WITH MORE
STORMS POSSIBLE INTO MONDAY AS LOW PRESSURE RIDES INTO THE GREAT
LAKES AND OHIO VALLEY ACCOMPANIED BY A SIGNIFICANT COLD FRONT.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY
ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A COOLER BLEND
OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT
DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES A BIT TODAY AS THE RAW MET NUMBERS WERE A BIT TOO COOL. FOR
LOWS...AGAIN TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE. ASIDE FROM
DRYING OUT THE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY MORNING...
JUST NUDGED THINGS ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST
FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS.
&&

HAL
Hazardous weather outlook, May 27, 4:41 AM EDT, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT THU MAY 27 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
441 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

EAST KENTUCKY WILL EXPERIENCE ANOTHER STORMY DAY AS A SERIES OF
THUNDERSTORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. THE
STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...FLASH
FLOODING WILL BE A SIGNIFICANT THREAT FROM MULTIPLE STORMS MOVING
REPEATEDLY OVER THE SAME LOCATIONS. DUE TO THE ORGANIZED NATURE OF
THESE STORMS...THE THREAT WILL LAST WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
EARLY FRIDAY AS ANOTHER GROUP OF STORMS ARE EXPECTED TO RACES ALONG A
FRONT THAT WILL ONLY SLOWLY CLEAR THE FAR SOUTHEAST PART OF THE
STATE. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF
THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF

In the hours before

Local storm report, May 27, 11:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1157 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND DMG     SIDEVIEW                38.11N 84.04W
05/27/2004                   MONTGOMERY         KY   AMATEUR RADIO

            HAM OPERATOR REPORTS POWER LINES AND TREETOPS TWISTED OFF
            INTO AARONS RUN ROAD OFF OF HIGHWAY 460.

1110 PM     TSTM WND GST     STANTON                 37.85N 83.86W
05/27/2004  60 MPH           POWELL             KY   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE EMPLOYEE ESTIMATES THUNDERSTORM
            WIND GUSTS OF AT LEAST 60 MPH.

&&

WESTERGARD

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:41 PM EDTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more6 hr
May 27, 10:34 PM EDTSevere Thunderstorm WarningJKLPowell56 min
May 27, 10:39 PM EDTSevere Thunderstorm WarningJKLMontgomery51 min
May 27, 10:57 PM EDTSevere Thunderstorm WarningJKLEstill48 min
May 27, 11:15 PM EDTSevere Thunderstorm WarningJKLMenifee45 min
May 27, 11:17 PM EDTSevere Thunderstorm WarningJKLWolfe58 min
May 27, 11:33 PM EDTSevere Thunderstorm WarningJKLMorgan42 min
May 27, 11:49 PM EDTSevere Thunderstorm WarningJKLMagoffin41 min
May 27, 11:54 PM EDTSevere Thunderstorm WarningJKLBreathitt51 min
May 27, 11:57 PM EDTSevere Thunderstorm WarningJKLBreathitt48 min
May 28, 12:05 AM EDTSevere Thunderstorm WarningJKLJohnson40 min
May 28, 12:25 AM EDTFlash Flood WarningJKLBreathitt, Estill, Lee, Powell, Wolfe6 hr
May 28, 12:44 AM EDTSevere Thunderstorm WarningJKLBreathitt, Knott61 min
May 28, 12:49 AM EDTSevere Thunderstorm WarningJKLPerry41 min
May 28, 12:56 AM EDTSevere Thunderstorm WarningJKLFloyd49 min
May 28, 1:13 AM EDTSevere Thunderstorm WarningJKLPike47 min
May 28, 2:08 AM EDTSevere Thunderstorm WarningJKLPulaski52 min
May 28, 2:18 AM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Owsley, Pulaski, Rockcastle4 hr
May 28, 2:21 AM EDTSevere Thunderstorm WarningJKLRockcastle54 min
May 28, 2:22 AM EDTSevere Thunderstorm WarningJKLPulaski38 min
May 28, 2:52 AM EDTFlash Flood WarningJKLPerry3 hr
May 28, 3:17 AM EDTFlash Flood WarningJKLBell, Floyd, Harlan, Knott, Knox, Leslie and 6 more3 hr
May 28, 6:15 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Jackson, Knott, Knox and 10 more6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.